Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS State College, PA

July 1, 2017Lancaster County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 1, 2017, 4:21 PM EDT for Lancaster County, Pennsylvania. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 4:21 PM EDT (20:21 UTC)
Expired
Jul 1, 2017, 4:30 PM EDT
In force
9 min
Issued by
NWS State College, PA

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 132 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS81 KCTP 012021
SPSCTP

Special Weather Statement
National Weather Service State College PA
421 PM EDT SAT JUL 1 2017
 
PAZ066-012030-
Lancaster PA-
421 PM EDT SAT JUL 1 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
430 PM EDT...

At 421 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Churchtown to near Quarryville. Movement was
east at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
New Holland, Wakefield, Quarryville, Terre Hill, Churchtown, Gap,
Paradise, Christiana, White Horse, Bowmansville, Kirkwood, Goodville,
Intercourse, Little Britain, Blue Ball and Georgetown.

LAT...LON 3977 7626 4022 7602 4022 7601 4014 7587
      4010 7594 4004 7594 3996 7599 3987 7599
      3987 7600 3985 7602 3981 7603 3980 7605
      3976 7606 3976 7608 3974 7609
TIME...MOT...LOC 2021Z 268DEG 23KT 4016 7597 3985 7614 

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 1, 2:05 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 1, 2:05 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service State College PA
205 PM EDT Sat Jul 1 2017

.SYNOPSIS...
A cold front will move through the region late today bringing
break in the humidity for the second half of the weekend into
early next week. Summertime heat and humidity will return later
in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe thunderstorm watch out for eastern areas until mid
evening.

Band of showers and storms gaining some punch east of State
College, as they head into area of heating to the east.

Updated products sent.

Earlier discussion below.

A lot of clouds across eastern areas, but south central PA just
starting to get some heating. Band of showers and storms just
ready to move into far western areas. Adjusted grids some.

No change in slight risk area. Best chance will be to the
east, where dewpoints are higher, if clearing can occur. Overall
the front is trending a little faster than in recent days.

Some heavy rain across the northwest yesterday and overnight,
but expect the main action to be further east, and like
yesterday, showers and storms are moving along at about 25 mph,
so not seeing a need for any flood products at this point.

More detail below.

Greater upper forcing should arrive later today - right in time
with the heating, but it could arrive a little early to make a
maximum impact. Still, CAPEs in the 1500-2000 range in the
afternoon west and central and very early evening in the east
will mean a loaded powder keg. Triggers in the form of the weak
cold/dry front and a lee side trough will help fire up numerous
TSRA. Again, it could start early in the day with the main forcing
not far away in ern OH at 3 AM. SPC MRGL risk covers the far NW
and a SLGT risk covers the rest of the area. Trend is for a
mixed-mode of storms ranging from multi-cell clusters to a few
lead supercells. This is a good bet as we have already seen one
spinning storm across Elk County overnight. LCLs will be
relatively low and the NAM progs EHIs to go above 2 units in the
eastern half of the area in mid-day. This will be a very busy
day if we can get the promised CAPEs. Dewpoints are already in
the u60s and l70s over the east and sky clear for the most part
there and into the morning. It could be dry over the west by
noon or 2 pm at the latest.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Made some minor changes to the grids. Tried to cut POPS back
some.

Earlier discussion below.

The front moves through and clears out the storms around sunset
or a little earlier. Just an isolated shower of two could pop up
in the evening under the upper trough as it swings into PA from
the NW. Otherwise, it looks dry and dewpoints should dip back to
around 60F by morning in the NW but they may hang in the m-u60s
all night in the lower Susq - especially if no clearing/drying
can occur before sun set there. Thinking is that there should be
just enough time between the rain there and sunset to allow for
some drying and keep away widespread dense fog. Patchy fog - esp
in the rural valleys is possible, though.

Sunday looks cooler than normal in the NW. But, it should be
just a little warmer than normal in the SE thanks to a light
downslope and a good amount of sunshine there. Can't rule out
an aftn SHRA/TSRA in the north or the Laurels under the colder
air aloft.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Main change so far today was to go with mainly dry conditions
for late Sunday.

Earlier discussion below.

Not a lot of change from recent days.

Made a few changes, but left as much of the period Sunday
into early Wednesday on the dry side.

Still looks wet at times later Wed into Thursday.

The big thing is the EC last night went toward other guidance
with more of an upper lvl trough by the end of next week. Thus
a risk of showers and storms next Friday.

Prior to this, looking at more typical summer weather than we
have seen so far this season. Temperatures will be close to
normal for the period and dewpoints higher than what we have
seen this season for the most part.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Much of the area behind band of storms forming to the east of
the office.

Adjusted timing of band of storms by an hour or so. Main thing
was to add wind group with storms, and lower the visibility
fcst.

While main cold front still to the west, expect improving
conditions later this afternoon from west to east.

Sunday not looking bad at this point.

.OUTLOOK...

Mon...Isold PM Tstorm impacts possible southern 1/2 airspace.

Tue...Isold PM Tstorm impacts possible southwest 1/3 airspace.

Wed...Isold PM Tstorm impacts possible.

Thu...Chance of showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/Martin
SHORT TERM...Dangelo/Martin
LONG TERM...Martin
AVIATION...Martin
Hazardous weather outlook, Jul 1, 4:07 PM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
407 PM EDT Sat Jul 1 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>052-
056-057-063-064-022015-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Cumberland-Adams-
407 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ053-058-059-065-066-022015-
Columbia-Schuylkill-Lebanon-York-Lancaster-
407 PM EDT Sat Jul 1 2017

...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 2:07 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service State College PA
207 PM EDT SAT JUL 1 2017

PAZ056-063-011845-
Perry PA-Cumberland PA-
207 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND CUMBERLAND
COUNTIES UNTIL 245 PM EDT...

At 206 PM EDT, Doppler radar indicated a strong thunderstorm near
Newville, moving east at 50 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Mechanicsburg, Camp Hill, Carlisle, New Cumberland, Lemoyne, Enola,
Lower Allen, Shippensburg, Harrisburg, Plainfield, Loysville,
Hogestown, Colonel Denning State Park, Mount Holly Springs, Newville,
Bloserville, Duncannon, Wertzville, Boiling Springs and Walnut
Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4012 7756 4013 7759 4040 7752 4042 7702
      4037 7702 4035 7693 4032 7691 4029 7692
      4023 7686 4021 7689 4023 7690 4020 7693
      4019 7691 4019 7693 4016 7691 4015 7703
      4007 7714 4000 7749
TIME...MOT...LOC 1806Z 255DEG 43KT 4016 7748

Evanego
Special weather statement, Jul 1, 2:12 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
212 PM EDT SAT JUL 1 2017

PAZ036-063-064-011845-
Adams PA-Franklin PA-Cumberland PA-
212 PM EDT SAT JUL 1 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...FRANKLIN...AND
CUMBERLAND COUNTIES UNTIL 245 PM EDT...

At 211 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Shippensburg to near Waynesboro. Movement
was east at 35 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Gettysburg, Waynesboro, Greencastle, Wayne Heights, Pine Grove
Furnace, Carroll Valley, Fayetteville, Mont Alto, Orrtanna, Aspers,
Cashtown, Rouzerville, Arendtsville, Quincy, Gardners, Biglerville,
State Line, Idaville, McKnightstown and Bendersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 7748 4007 7714 3972 7724 3972 7780
TIME...MOT...LOC 1811Z 252DEG 31KT 4001 7749 3971 7759

Evanego
Special weather statement, Jul 1, 2:24 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service State College PA
224 PM EDT SAT JUL 1 2017

PAZ028-049>052-056>058-011900-
Perry PA-Union PA-Northumberland PA-Montour PA-Juniata PA-Dauphin PA-
Snyder PA-Schuylkill PA-
224 PM EDT SAT JUL 1 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF PERRY...UNION...
NORTHUMBERLAND...MONTOUR...JUNIATA...DAUPHIN...SNYDER...AND
SCHUYLKILL COUNTIES UNTIL 300 PM EDT...

At 224 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Hummels Wharf to near Duncannon. Movement was
east at 30 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Northumberland, Sunbury, Shamokin, Lewisburg, Danville, Selinsgrove,
Milton, Mifflinburg, Shamokin Dam, Mooresburg, Kratzerville,
Marshallton, Klingerstown, Stonington, Trevorton, Port Trevorton,
Elysburg, Meiserville, Kreamer and Fairview-Ferndale.

LAT...LON 4052 7659 4048 7668 4042 7666 4042 7714
      4101 7701 4103 7657 4100 7657 4096 7652
      4088 7653 4088 7651 4085 7650 4084 7651
      4082 7649
TIME...MOT...LOC 1824Z 266DEG 24KT 4085 7686 4043 7704

KF
Special weather statement, Jul 1, 3:14 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service State College PA
314 PM EDT SAT JUL 1 2017

PAZ057-059-064>066-012015-
Lancaster-York-Adams-Lebanon-Dauphin-
314 PM EDT SAT JUL 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LANCASTER...
SOUTHEASTERN ADAMS...YORK...SOUTHEASTERN DAUPHIN AND LEBANON
COUNTIES...

At 314 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Harper Tavern to near Littlestown.
Movement was east at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Cornwall, Parkville, Red Lion, New Holland, Manheim, Weigelstown,
Dallastown, Hanover, Myerstown, Ephrata, Palmyra, Annville, Lebanon,
Lititz, Akron, Hummelstown, Millersville, Mount Joy, Willow Street
and Spry.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4042 7673 4041 7629 4014 7587 4010 7594
      4004 7594 3996 7599 3987 7599 3985 7602
      3981 7603 3973 7610 3974 7611 3972 7614
      3972 7714
TIME...MOT...LOC 1914Z 275DEG 23KT 4039 7661 3972 7705

Ceru
Special weather statement, Jul 1, 3:18 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
318 PM EDT SAT JUL 1 2017

PAZ058-011945-
Schuylkill PA-
318 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
345 PM EDT...

At 317 PM EDT, Doppler radar indicated a strong thunderstorm over
Pine Grove, moving east at 35 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Schuylkill Haven, Pottsville, Orwigsburg, Renningers, Pine Grove,
Donaldson, Tremont, Friedensburg, McKeansburg, Ravine, Auburn, Deer
Lake, Landingville, Newtown, Cressona, Lake Wynonah, Port Clinton,
Summit Station, Hegins and Penn State Schuylkill.

LAT...LON 4066 7593 4063 7600 4057 7602 4058 7604
      4058 7607 4057 7608 4052 7626 4052 7634
      4049 7643 4054 7651 4066 7650 4068 7593
TIME...MOT...LOC 1917Z 272DEG 31KT 4057 7641

KF
Special weather statement, Jul 1, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
421 PM EDT SAT JUL 1 2017

PAZ066-012030-
Lancaster PA-
421 PM EDT SAT JUL 1 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
430 PM EDT...

At 421 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Churchtown to near Quarryville. Movement was
east at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
New Holland, Wakefield, Quarryville, Terre Hill, Churchtown, Gap,
Paradise, Christiana, White Horse, Bowmansville, Kirkwood, Goodville,
Intercourse, Little Britain, Blue Ball and Georgetown.

LAT...LON 3977 7626 4022 7602 4022 7601 4014 7587
      4010 7594 4004 7594 3996 7599 3987 7599
      3987 7600 3985 7602 3981 7603 3980 7605
      3976 7606 3976 7608 3974 7609
TIME...MOT...LOC 2021Z 268DEG 23KT 4016 7597 3985 7614

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 11:34 PM EDTAreal Flood AdvisoryCTPWarren3 hr
Jul 1, 12:58 AM EDTAreal Flood AdvisoryCTPMcKean, Warren2 hr
Jul 1, 2:02 AM EDTSpecial Weather StatementCTPElk43 min
Jul 1, 2:22 AM EDTSevere Thunderstorm WarningCTPElk38 min
Jul 1, 2:59 AM EDTSpecial Weather StatementCTPCameron46 min
Jul 1, 5:15 AM EDTAreal Flood AdvisoryCTPWarren3 hr
Jul 1, 6:10 AM EDTAreal Flood AdvisoryCTPElk, McKean3 hr
Jul 1, 12:08 PM EDTSpecial Weather StatementCTPCentre37 min
Jul 1, 12:51 PM EDTSpecial Weather StatementCTPCentre, Mifflin24 min
Jul 1, 1:15 PM EDTSpecial Weather StatementCTPJuniata, Mifflin30 min
Jul 1, 1:24 PM EDTSevere Thunderstorm WarningCTPCentre, Juniata, Mifflin, Perry, Snyder, Union81 min
Jul 1, 1:38 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan67 min
Jul 1, 2:07 PM EDTSpecial Weather StatementCTPCumberland, Perry38 min
Jul 1, 2:12 PM EDTSpecial Weather StatementCTPAdams33 min
Jul 1, 2:22 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan3 hr
Jul 1, 2:24 PM EDTSpecial Weather StatementCTPNorthumberland36 min
Jul 1, 2:42 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon33 min
Jul 1, 3:14 PM EDTSpecial Weather StatementCTPLancaster, Lebanon, York61 min
Jul 1, 3:18 PM EDTSpecial Weather StatementCTPSchuylkill27 min
Jul 1, 4:10 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 1, 7:46 PM EDTSpecial Weather StatementCTPMcKean14 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.